Alert archive / Washington / Special Weather Statements in 2021

Special Weather Statement, NWS Seattle, WA

March 5, 2021Island County, Washington

NWS Seattle, WA issued this special weather statement at Mar 5, 2021, 3:04 PM PST for Island County, Washington. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2021, 3:04 PM PST (23:04 UTC)
Expired
Mar 5, 2021, 3:30 PM PST
In force
26 min
Issued by
NWS Seattle, WA

County Island County, WA

The radar

The Seattle radar (KATX), 17 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 11.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2021-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2021-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 753 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
753 m²/s²
0-3 km storm-relative helicity
930 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WWUS86 KSEW 052304
SPSSEW

Special Weather Statement
National Weather Service Seattle WA
304 PM PST Fri Mar 5 2021
 
WAZ510-052330-
Admiralty Inlet Area-
304 PM PST Fri Mar 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ISLAND COUNTY UNTIL
330 PM PST...

At 303 PM PST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Lake Goodwin, or 10 miles northwest of Everett,
moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm along 
with potential for a brief tornado or waterspout.

Locations impacted include...
Camano and Langley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4806 12236 4805 12236 4806 12238 4803 12238
      4801 12240 4802 12244 4805 12243 4804 12239
      4808 12239 4809 12241 4811 12241
TIME...MOT...LOC 2303Z 208DEG 24KT 4804 12240 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this special weather statement went out at Mar 5, 9:24 AM PST, 5 hours 40 minutes earlier.

Area forecast discussion, Mar 5, 9:24 AM PST, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
924 AM PST Fri Mar 5 2021

.UPDATE...A front will move through the area today. Steady rain
will slide east into early this afternoon with a few showers
around late today into tonight. Locally gusty winds across areas
of the San Juan Islands and western Whatcom/Skagit County this
morning with the front. A Wind Advisory has been issued for this
area with gusts of 40-50 MPH, mainly this morning. A slight chance
of thunderstorms along the coast this afternoon, though
instability looks relatively minimal. Light mountain snow into
tonight.

&&

.SYNOPSIS...Cold front will move through the area this afternoon.
Trailing upper level trough will cross Western Washington Saturday
morning. A weaker front arriving Sunday. Large upper level low
well offshore Monday will move south Tuesday then into California
Wednesday keeping weather systems west and south of the area. Weak
system moving down from the northwest Thursday.

&&

.SHORT TERM /TODAY THROUGH SUNDAY/...Satellite imagery shows cold
front offshore early this morning. Doppler radar indicating rain
west of Puget Sound. The front became more north south aligned
overnight with the cold upper level trough digging south behind
the front. This pulled the area of rain back to the west a touch
ending the rain in the Puget Sound area. Temperatures at 3 am/11z
were in the mid 40s.

Cold front reaching the coast late morning moving through the
interior of Western Washington this afternoon. Rain spreading back
inland before daybreak with steady rain continuing until frontal
passage. Behind the front air mass destabilizing quickly. Model
soundings along the coast have convective temperatures below the
afternoon temps, a little bit of CAPE 200-300j/kg, and lifted
indexes near 0. Will stay with a slight chance of post frontal
thunderstorms along the coast this afternoon. Highs today in the
lower 50s.

Post frontal upper level trough moving over the area tonight with
the trough axis right along the coast at 12z Saturday. Surface
gradients remaining negatively through the Strait of Juan de Fuca
so not expecting much in the way of a post frontal convergence
zone, just scattered showers associated with the upper level
trough. Lows in the mid 30s to lower 40s.

Upper level trough axis moving through Saturday morning. Could see
a weak convergence zone behind the trough later Saturday morning.
Outside of the possible convergence shower activity decreasing
Saturday afternoon but not coming to an end wit with the air mass
still slightly unstable. Highs Saturday near 50.

Short break in the action Saturday night as the next frontal
system to reach the area tries to become negatively tilted
offshore. This will slow the eastward movement of the front down
with rain developing along the coast overnight with just a chance
of rain inland. Lows again in the mid 30s to lower 40s.

Front weakening as it slowly moves through Western Washington
Sunday. Not expecting a lot of rain with the system but with the
slow movement will have rain followed by showers in the forecast
all day. Forecasted rainfall amount for Seattle around a tenth of
an inch. Highs Sunday near 50.

.LONG TERM /MONDAY THROUGH THURSDAY/...Extended models and
ensembles showing pretty good consistency with a large deep
vertically stacked low well offshore Monday moving south Tuesday
and into California on Wednesday. This will for the most part pull
weather systems to the west and south of the area Monday through
Wednesday. The low is close enough Monday where we could see some
precipitation west of Puget Sound. Ensemble members show a few
more wet solutions Thursday, 20 to 30 percent, with a weak system
moving down out of the northwest so will have more widespread
chance pops on that day. Highs will be near normal, in the lower
50s. With some clearing lows in the colder locations like the
Southwest Interior will be near freezing Monday through Wednesday.
Felton

&&

.AVIATION...Rain has moved back into areas along the Sound this
morning and expect periods of rain to continue for area terminals
as a frontal system slowly progresses through the region today.
Strong southwesterly winds in the lower levels and aloft make for
ample wind shear across area terminals this morning. Overall, expect
shear to ease up into this afternoon as winds start to ease.
Ceilings and visibilities at area TAF sites are expected to be
mainly a mix of MVFR and VFR through the period, with lower cigs
and visibilities possible in areas of heavier rain. Gusty surface
winds will continue into this afternoon, generally in 15-20 knots
range with gusts over 25 knots. Strongest winds expected for areas
across the San Juans and Northern Interior. Winds should slowly
ease by this afternoon.

KSEA...Southerly winds, generally between 8-15 knots, with gusts
to 25 knots possible through the afternoon. Winds to ease late
afternoon into the evening. Rain to continue through the day.
Conditions expected to be primarily VFR, but becoming MVFR or even
IFR in any heavier showers through the day.

Kristell/Borth

&&

.MARINE...A vigorous cold front will slowly move through the area
waters today. Gales will continue for the coastal waters through
the night into Saturday morning, with brief lulls in the winds at
times. Gusty winds will persist across portions of the Eastern
Strait and Northern Interior waters as the frontal system makes
its way through the region.

Meanwhile, offshore swells will remain elevated, primarily between
13-18 feet before briefly subsiding ahead of another swell train
expected to arrive overnight into Saturday. Another round of larger
swells (19-21 feet) is possible by Sunday afternoon into Monday as
another system approaches the area.

A number of marine headlines are posted for area waters today and
into this evening, including offshore gale warnings and Small Craft
Advisories for the majority of the inland waters. The exception
being a gale warning for the Northern Inland waters and the Eastern
Strait today, as winds have already picked up in the area and will
remain elevated as the frontal system makes its way through.
Additional marine headlines are likely Sunday into early next
week as the unsettled pattern continues.

Kristell/Borth

&&

.HYDROLOGY...Flood watch remains in effect for Mason County for
the possibility of minor flooding on the Skokomish river later
today. Another 0.5 inch or so of rain is expected along the south
slopes of the Olympics. The river is currently running below the
forecast hydrograph but will keep the watch up until the heavier
rain comes to an end. JD/Felton

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Flood Watch until 4 PM PST this afternoon for Hood Canal Area-
     Lower Chehalis Valley Area-Olympics.

     Wind Advisory until 2 PM PST this afternoon for San Juan County-
     Western Whatcom County.

     Winter Weather Advisory until 10 AM PST this morning for
     Olympics.

PZ...Small Craft Advisory from 10 PM this evening to 4 AM PST
     Saturday for Coastal Waters From Cape Flattery To James
     Island 10 To 60 Nm-Coastal Waters From Cape Flattery To
     James Island Out 10 Nm-Coastal Waters From James Island To
     Point Grenville 10 To 60 Nm-Coastal Waters From James
     Island To Point Grenville Out 10 Nm-Coastal Waters From
     Point Grenville To Cape Shoalwater 10 To 60 Nm-Coastal
     Waters From Point Grenville To Cape Shoalwater Out 10 Nm.

     Gale Warning until 10 PM PST this evening for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Small Craft Advisory until 4 PM PST Saturday for Grays Harbor
     Bar.

     Gale Warning until 1 AM PST Saturday for East Entrance U.S.
     Waters Strait Of Juan De Fuca-Northern Inland Waters
     Including The San Juan Islands.

     Small Craft Advisory until 4 AM PST Saturday for Central U.S.
     Waters Strait Of Juan De Fuca-West Entrance U.S. Waters
     Strait Of Juan De Fuca.

     Small Craft Advisory until 1 AM PST Saturday for Admiralty Inlet.

     Small Craft Advisory until 10 AM PST Saturday for Puget Sound
     and Hood Canal.

&&

www.weather.gov/seattle

In the hours before

Special weather statement, Mar 5, 3:04 PM PST, 0 minutes before
Special Weather Statement
National Weather Service Seattle WA
304 PM PST Fri Mar 5 2021

WAZ510-052330-
Admiralty Inlet Area-
304 PM PST Fri Mar 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ISLAND COUNTY UNTIL
330 PM PST...

At 303 PM PST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Lake Goodwin, or 10 miles northwest of Everett,
moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm along
with potential for a brief tornado or waterspout.

Locations impacted include...
Camano and Langley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4806 12236 4805 12236 4806 12238 4803 12238
      4801 12240 4802 12244 4805 12243 4804 12239
      4808 12239 4809 12241 4811 12241
TIME...MOT...LOC 2303Z 208DEG 24KT 4804 12240

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 8:23 PM PSTSmall Craft AdvisorySEW47 hr
Mar 5, 8:56 AM PSTWind AdvisorySEWSan Juan5 hr
Mar 5, 2:54 PM PSTGale WatchSEW24 hr
Mar 5, 3:21 PM PSTSpecial Weather StatementSEWKitsap39 min
Mar 5, 3:33 PM PSTSpecial Weather StatementSEWSkagit42 min

Nearby

Special Weather Statements in Washington, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.